Michigan, 2021Flood in Michigan, July 16, 2021
July 16, 2021 · NWS DTX · 1 event in 1 county or zone
Two to three and half inches of rain lead to flooding across much of northern Wayne County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two to three and half inches of rain lead to flooding across much of northern Wayne County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 16, 8:42 AM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 16, 8:42 AM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
942 AM EDT Fri Jul 16 2021
.UPDATE...
High end moisture content in place across the southern Great
Lakes/Ohio Valley, as 12z dtx sounding checked in with a 5 C dew pt
at 700 MB, with 7 C at KILX. Persistent 850 MB shear axis hanging
around the I-94/I-96 corridor through the day draws concern for
flooding, as lack of instability is the main reason to give pause.
However, if capes are able to get into the 500-1000 J/kg range, then
we may have some problems, as the latest RAP does attempt to push us
into that range, VIA sbcapes. This is based on surface dew pts
around 70 degrees with surface temps rising into the low to mid 70s.
Have been agonizing with a flood watch decision, as round 2 with the
location of the deformation this evening/tonight is still uncertain,
and latest trends suggest heavy rainfall and more vigorous rainfall
rates will be southeast of the area. This seems reasonable based on
the latest water vapor imagery which shows strong upper wave back
near Kansas city, with another upper wave dropping southeast through
southern Minnesota, and these features/digging trough axis should
help focus heavy showers and thunderstorms along the southern Ohio
Valley, as good 850 MB Theta-E ridge (sw-ne orientated) lines up down
there later today/this evening and gets into northern Ohio, making
for a real close call, before the forcing/PV advection slides east
Saturday morning. For us....Expectations are for total rainfall of
1-3 inches in and around the I-94 corridor, which will likely cause
some urban and small stream type flooding. North of M-59, no
significant rainfall is anticipated.
&&
.PREV DISCUSSION...
Issued at 646 AM EDT Fri Jul 16 2021
AVIATION...
A stalled front will extend across northern Indiana and Ohio today.
An upper level wave will lift into Se Mi later today and drive a
region of rain north of the front and into metro Detroit. The lead
edge of the mid level forcing and moist plume has already driven
showers into metro Detroit. They will become more widespread and
persistent this afternoon as the large scale ascent increases. The
lead edge of the showers will trend northward late this morning and
afternoon, possibly making it to FNT by early/mid afternoon. Rain
chances then decrease markedly toward MBS. Persistent rain and low
level moisture advection will support steadily lowering ceiling
heights during the morning and afternoon, especially south of FNT.
For DTW...While showers will be widespread across the airspace today
and tonight, the better instability reservoir and thus better
thunderstorm chances will be south of the Mi/Oh state line. The
degree of boundary layer moistening today will support predominate
MVFR based ceilings. Nocturnal cooling this evening is however
expected to result in the development of more predominate IFR
conditions.
DTW THRESHOLD PROBABILITIES...
* High for ceiling 5000 ft or less today and tonight.
* Low for thunderstorms today and tonight.
PREV DISCUSSION...
Issued at 402 AM EDT Fri Jul 16 2021
DISCUSSION...
Today into tonight will be wet and seasonably cool for the southern
half of the forecast area. Stalled front lies just south of the
border early this morning as high pressure remains centered over
northern lower Michigan. The front will edge northward slightly
today into the southern counties as a mid level trough over the
western Great Lakes sharpens slightly as it slowly swings through
the area. Showers will increase in coverage today as fgen increases
combined with right entrance region of upper jet, advancing wave and
overriding of the front. Main threat today into tonight will be
pockets of heavy rain (refer to hydro section) as deep moisture with
pws around 1.8 inches will remain until trough axis swings through
late tonight. Thunderstorm activity will be limited as surface
instability north of the front will be very little and mid level
lapse rates poor due to deep moisture. Best location for
thunderstorms will be along and south of the surface front mainly
down in the corner 4 counties. Looks as though shower activity will
make it to about the I69 corridor with a fair amount of sunshine
north into the Saginaw Valley and Thumb where drier air and
subsidence will reside. This will allow temperatures there to climb
into the mid 70s while the rest of the area will reach only the low
70s with cooler easterly flow and showers. Exception is mid to upper
70s near the Ohio Border where this area will make it into the warm
sector behind the front.
Showers and thunderstorms will slowly end from west to east by
Saturday morning as the whole system pushes to the east. High
pressure to the north will expand across the western Great Lakes
over the weekend bringing dry conditions and clearer skies that will
likely last through mid next week. Temperatures will also moderate
back into the 80s starting Sunday.
MARINE...
Lighter winds expected today, with gusts topping out around 15 kts
in a northeasterly flow regime. The main focus through tonight will
be heavy rain potential across the southern marine zones as low
pressure advances eastward along a stalled frontal boundary
currently situated over the Ohio Valley. Rain chances begin to
diminish by Saturday morning, although an uptick in wind gusts to 15-
20 kts will occur through the afternoon hours in response to a
tightened pressure gradient on the back side of the low. These
higher end gusts to 20 kts will likely be felt across Saginaw Bay as
the northeasterly component of the flow aligns with its longer
fetch. Light sustained winds of 5-10 kts will keep wave heights at
bay through the weekend despite the prolonged onshore flow. High
pressure to then build into the region Sunday, with drier conditions
and northerly flow continuing through the early work week.
HYDROLOGY...
Numerous showers and possible thunderstorms will occur today into
tonight, mainly along and south of I69. Showers will be light to
moderate with pockets of heavy showers or thunderstorms. Rainfall
amounts through Saturday morning will likely range from a tenth
along the I69 corridor to about a half an inch along the M59
corridor. The heaviest rainfall amounts are expected south of the
M59 corridor where up to 2 inches will be possible with even higher
amounts if training of the heaviest showers occurs. Though this will
be over about a 24 hr period, rainfall intensity in some of the
showers or thunderstorms could cause urban and small stream flooding.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
UPDATE.......sf
AVIATION.....SC
DISCUSSION...DRC
MARINE.......MV
HYDROLOGY....DRC
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 16, 3:34 AM EST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
434 AM EDT Fri Jul 16 2021
MIZ047>049-053>055-060>062-170845-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
434 AM EDT Fri Jul 16 2021
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No significant weather expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-170845-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
434 AM EDT Fri Jul 16 2021
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No significant weather expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
MIZ063-068>070-075-076-082-083-170845-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
434 AM EDT Fri Jul 16 2021
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
Occasional showers and thunderstorms are expected today and tonight.
Thunderstorms are not expected to be severe but some storms could
produce wind gusts to 40mph and heavy rainfall that may lead to
minor flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No significant weather expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
DRC
Flood, Wayne
- When
- July 16, 10:00 AM EST to 3:30 PM EST
- Where
- Wayne County, 1.73 mi NNW of Redford to 1.42 mi NW of Inkster
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.444, -83.288
State Police and MDOT reported flooding on both lanes of I-94 and I-75. MODT also reported flooding across all lanes in both directions of M-39, and some of the lanes of SB I-75 after 7 mile, and EB I-96 at Grand River. Finally, some flooding observed on SB lanes of M-10 at M-8.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, July 16 to 24, 20211 death · $65,000 · 52 kt wind · 8 events
- Wildfire in Montana, July 16 to 20, 20211 death · 1 injured · 1 event
- Lightning Strike in Pennsylvania, July 16, 20211 death · 1 event
- Rip Current in Maryland, July 16, 20211 death · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 16, 20211 injured · $211,000 · 50 kt wind · 18 events
- Flash Flooding in Arizona, July 16, 2021$250,000 · 3 events
- Flash Flooding and Heavy Rain in New York, July 16 to 17, 2021$100,000 · 21 events
- Flash Flooding and Flooding in Missouri, July 16 to 18, 2021$61,000 · 52 kt wind · 26 events
- Flash Flood and Flood in Indiana, July 16, 2021$105,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 16, 2021$100,000 · 1 in hail · 3 events
- Flooding and Damaging Winds in Ohio, July 16, 2021$47,000 · 51 kt wind · 18 events
- Damaging Winds in Ohio, July 16, 2021$48,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974690.